Alert archive / Illinois / River Flood Warnings in 2018
River Flood Warning 138, NWS St. Louis, MO
NWS St. Louis, MO issued this river flood warning at Dec 6, 2018, 11:36 AM CST for Jackson County, Randolph County, Illinois; Perry County, Sainte Genevieve County, Missouri. It took effect at Dec 7, 2018, 12:00 AM CST. It was in force for 11 hr.
The area
The outline as issued.
The facts
- Issued
- Dec 6, 2018, 11:36 AM CST (17:36 UTC)
- In effect from
- Dec 7, 2018, 12:00 AM CST
- Expired
- Dec 7, 2018, 10:37 AM CST
- In force
- 11 hr
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Jackson County, IL, Randolph County, IL, Perry County, MO, Sainte Genevieve County, MO
The radar
The St Louis radar (KLSX), 96 km from the middle of the area, began a volume at 17:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Mississippi River at Chester (CHSI2). The gauge peaked at 26.88 ft at Dec 7, 2018, 12:00 AM CST.
- Action stage
- 25 ft
- Minor stage
- 27 ft
- Moderate stage
- 35 ft
- Major stage
- 40 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 07020500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
172
WGUS43 KLSX 061736
FLWLSX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service St Louis MO
1136 AM CST Thu Dec 6 2018
...The National Weather Service in St. Louis has issued a flood
warning for the Mississippi River along the Missouri-Illinois
border...
...at Chester
.This Flood Warning is a result of last weekend's rainfall,
snowmelt, and about 0.10 inches of precipitation forecast in the
next 48 hours...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Rainfall heavier than forecast could cause river levels to rise even
higher than predicted. The National Weather Service will monitor
this developing situation and issue follow up statements as
conditions or forecasts change.
Safety message: Never drive cars, trucks, or sport utility vehicles
through flooded areas. The water may be too deep to allow for safe
passage.
This product, along with additional weather and stream information,
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.
&&
ILC077-157-MOC157-186-071737-
/O.NEW.KLSX.FL.W.0138.181207T0600Z-181208T1800Z/
/CHSI2.1.ER.181207T0600Z.181207T0600Z.181207T1800Z.NO/
1136 AM CST Thu Dec 6 2018
The National Weather Service in St. Louis has issued a
* Flood Warning for
the Mississippi River at Chester
* from late tonight to Saturday afternoon.
* At 11:00 AM Thursday the stage was 26.5 feet.
* Flood stage is 27.0 feet.
* Minor flooding is forecast.
&&
Fld Latest 6 a.m. Forecast
LOCATION Stg Obs Stg 12/07 12/08 12/09 12/10 12/11
Mississippi River
Chester 27.0 26.46 27.0 26.1 24.1 22.1 20.5
&&
LAT...LON 3826 9043 3826 9030 3769 8935 3769 8959
3787 9003
$$2 follow-up statements
399
WGUS83 KLSX 070321
FLSLSX
Flood Statement
National Weather Service St Louis MO
921 PM CST Thu Dec 6 2018
...The flood warning continues for the Mississippi River
at Chester...
.This Flood Warning is a result of last weekend's rainfall, and
snowmelt...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Rainfall heavier than forecast could cause river levels to rise even
higher than predicted. The National Weather Service will monitor
this developing situation and issue follow up statements as
conditions or forecasts change.
Safety message: Never drive cars, trucks, or sport utility vehicles
through flooded areas. The water may be too deep to allow for safe
passage.
This product, along with additional weather and stream information,
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.
&&
ILC077-157-MOC157-186-080321-
/O.CON.KLSX.FL.W.0138.181207T0600Z-181208T1800Z/
/CHSI2.1.ER.181207T0600Z.181207T0600Z.181207T1800Z.NO/
921 PM CST Thu Dec 6 2018
The Flood Warning continues for
the Mississippi River at Chester
* until Saturday afternoon.
* At 9:00 PM Thursday the stage was 26.6 feet.
* Flood stage is 27.0 feet.
* The river is expected to rise to near flood stage after midnight
tonight.
* Impact: At 27.0 feet...Flood Stage. Unprotected farmland on right
bank begins to flood.
* Impact: At 25.0 feet...Degognia Fountain Bluff Levee gates are
closed.
&&
Fld Latest 6 a.m. Forecast
LOCATION Stg Obs Stg 12/07 12/08 12/09 12/10 12/11
Mississippi River
Chester 27.0 26.61 27.0 26.1 24.1 22.1 20.5
&&
LAT...LON 3826 9043 3826 9030 3769 8935 3769 8959
3787 9003
$$022
WGUS83 KLSX 071637
FLSLSX
Flood Statement
National Weather Service St Louis MO
1037 AM CST Fri Dec 7 2018
...The flood warning is cancelled for the following river in
Missouri and Illinois...
Mississippi River at
Chester
.This will be the final statement for this flood warning...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message: Never drive cars, trucks, or sport utility vehicles
through flooded areas. The water may be too deep to allow for safe
passage.
This product, along with additional weather and stream information,
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.
&&
ILC077-157-MOC157-186-071707-
/O.CAN.KLSX.FL.W.0138.000000T0000Z-181208T1800Z/
/CHSI2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1037 AM CST Fri Dec 7 2018
The Flood Warning is cancelled for
The Mississippi River at Chester.
* At 10:30 AM Friday the stage was 26.7 feet.
* Flood stage is 27.0 feet.
* The river crested below flood stage at 26.9 feet. The river is forecast
to fall to near 24.1 feet Sunday morning.
&&
Fld Latest 6 a.m. Forecast
LOCATION Stg Obs Stg 12/08 12/09 12/10 12/11 12/12
Mississippi River
Chester 27.0 26.69 25.8 24.1 22.3 20.7 19.6
&&
LAT...LON 3826 9043 3826 9030 3769 8935 3769 8959
3787 9003
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this river flood warning went out at Dec 6, 6:02 AM CST, 5 hours 34 minutes earlier.
Area forecast discussion, Dec 6, 6:02 AM CST, 5 hours 34 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 602 AM CST Thu Dec 6 2018 .SHORT TERM... (Through Late Tonight) Issued at 330 AM CST Thu Dec 6 2018 Main focus today remains the anticipated light snow event. The overall scenario has changed little. A northern stream short wave trof was located in the north central Plains at 09z with the associated northeast-southwest oriented cold front stretching from far northeast MO into west central MO. This northern stream short wave will move quickly through the Mississippi Valley today and into the Ohio Valley this evening, driving the cold front through the CWA. Ascent resulting from combination of large scale forcing associated this migratory short wave trof and low-mid level frontogenetic forcing is expected to produce a band of precipitation across the region. The band is expected to evolve rather quickly this morning between 12-16z largely within the post-frontal cold air along an axis from near Kansas City to Champaign. The band will then move east-southeast through the remainder of the day exiting southwest IL by late afternoon. Along the southeastern periphery of this band the temperatures initially will be a little warm in the lowest km or so and there will be a rain/snow mix. However diabatic/wet bulb cooling should lower the freezing level supporting a changeover to snow but the surface temperatures on this southern edge will still be marginal at 33-35 degrees for good accumulation potential and suggestive of a wet snow. Present thinking thinking is we will see a band of 1-1.5 inches of snow accumulation centered along a Columbia to Carlinville axis with possibly spot 2 inch amounts. Amounts look quite variable across the St. Louis region owing to the initial rain/snow mix and more marginal temps for accumulations ranging from a few tenths of an inch near Belleville increasing to around an inch in northern St. Charles County. Note that the majority of the snow accumulation will be on grassy and elevated surfaces, however there could be some slick spots on roads and bridges, especially where snowfall rates within the snow band are highest. Southeast MO and far southern IL is not expected to see any accumulating snowfall. A cold night is on tap across the area as a large 1036+ mb surface high builds into the MS Valley and dominates the sensible weather. Any remaining lower clouds should exit early in the evening but bouts of high clouds will persist, especially across the southern portion of area. Glass .LONG TERM... (Friday through Wednesday) Issued at 330 AM CST Thu Dec 6 2018 A strong surface high/cold, dry air mass centered over IA will lead to unseasonably cold and dry conditions on Friday and Friday night. Highs on Friday will be about 10 to 15 degrees below normal. Precipitation is expected across southeast MO and southwest IL Saturday through Sunday as a southern stream upper level trough/low moves from the southern Plains east-northeastward into the TN Valley region, with a surface low moves eastward through the Gulf Coast states. The operational GFS is further north with its precipitation shield, especially compared to the latest ECMWF model run which has its QPF just south of our forecast area. The ECMWF model no longer phases a northern stream upper level low, now dropping southeastward into western MO Monday morning with the southern stream upper level trough/low like it was doing in the previous 00Z December 5th run, and hence is further south with its QPF and does not linger precipitation in our area into Monday. The NAM model was depicting very dry air in the 850 mb and 700 mb layers across northeast and central MO and west central IL Saturday and Saturday night which may lead to a sharp northern precipitation gradient, and will hinder any measurable precipitation further north where forcing, particularly at low levels will be quite weak. Will continue the trend of highest pops and QPF across Reynolds, Iron, and Madison counties of southeast MO. Looking at partial thickness forecasts and model forecast soundings, the precipitation type should be all snow, although could not rule out an initial period of snow and sleet. There is still uncertainty as to the exact storm track, but preliminary forecast amounts of 1 to 3 inches are possible in these 3 counties, just south of the FAM area Saturday afternoon and night with up to around 4 inches possible in southern Reynolds county. The northern stream upper level low will drop southeastward through our area on Monday, but with surface ridging over northern and western MO and better low level moisture shunted southeast of our forecast area, not expecting any precipitation associated with this feature. Will see much warmer temperatures, close to seasonal normals for Tuesday and Wednesday due to rising upper level heights as an upper level ridge moves eastward into the region, and as the surface wind becomes south-southwesterly with the surface ridge shifting southeast of our area. Precipitation may move through our area Wednesday and Wednesday night as an upper level trough and associated cold front move east-southeastward through the region. At this time it appears that it will be warm enough that most of it should fall as liquid rain. Glass && .AVIATION... (For the 12z TAFs through 12z Friday Morning) Issued at 544 AM CST Thu Dec 6 2018 The band of snow has begun to develop into northwest and north central Missouri within the last hour. This west-east oriented band of snow will continue to blossom through the morning as it moves east-southeast into central and eastern MO and southwest IL. There could be a period of rain/snow mix and the onset, especially in the St. Louis area but cooling of the low levels will allow for a transition to all snow. KUIN is a tough call on just how low flight conditions will lower and for how long, and at this point I think a several hour window of MVFR is the best bet. For the remainder of the terminals I think that after an hour or two, flight conditions will deteriorate to IFR. The band of snow should exit central MO by early afternoon and exit the St. Louis region by late afternoon with flight conditions gradually improving to VFR. SPECIFICS FOR KSTL: A rain/snow mix is expected to develop around mid-morning with a transition to all snow by 17-18z. Flight conditions in the process with deteriorate from MVFR to IFR. The snow should exit the terminal by 21z with flight conditions gradually improving to VFR by early evening. Glass && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Dec 6, 3:54 AM CST, 7 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 354 AM CST Thu Dec 6 2018 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-071000- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 354 AM CST Thu Dec 6 2018 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. Light snow today with around one inch of accumulation, primarily on elevated and grassy surfaces. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Accumulating snow is also likely across parts of southeast Missouri Saturday night. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report wintry precipitation type and amounts, if observed, to the National Weather Service. GKS
In the hours before
Local storm report, Dec 6, 11:15 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1115 AM CST THU DEC 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM SNOW LADDONIA 39.24N 91.64W
12/06/2018 M0.8 INCH AUDRAIN MO TRAINED SPOTTER
VISIBILITY BETWEEN A QUARTER AND A HALF
MILE. ROADS WET, THOUGH GRAVEL ROADS ARE
SNOW COVERED.
&&
MFNearby
River Flood Warnings in Illinois, 2018River Flood Warnings in Missouri, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.